Hail, Vernon
- When
- March 23, 6:28 PM CST
- Where
- Vernon County, 0.88 mi NE of Deerfield
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.840, -94.510
Law enforcement reported quarter sized hail in Deerfield.
A strong storm system and cold front produced limited reports of large hail and an isolated EF-1 tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong storm system and cold front produced limited reports of large hail and an isolated EF-1 tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 23, 6:16 PM CST, 12 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
716 PM CDT WED MAR 23 2016
.MESOSCALE DISCUSSION...
Issued at 704 PM CDT Wed Mar 23 2016
Widely scattered convection is trying to develop early this
evening across extreme southeastern Kansas. This convection is
initiating in an area of deep moisture convergence ahead of a
surface dry line. For the most part, cores have struggled to get
organized due to a lack of instability not being able to "balance
out" strong deep layer shear. A dry mid-tropospheric air mass is
also present. The 00 UTC KSGF sounding verifies this.
As we head into later this evening, this dry line will finally
begin to move into western Missouri. Additional widely scattered
convection will be possible, however instability will begin to
wane with inhibition again beginning to strengthen. The cold
front will then begin to overtake the dry line later this evening
and will tend to enhance low-level convergence. We may then see a
slight uptick in convective coverage as we head into the overnight
hours across the central and eastern Ozarks.
The severe threat remains limited to locally elevated. While shear
will tend to increase overnight, instability will diminish.
Damaging straight-line winds will be the main potential severe
weather threat if we can get some upscale growth into small line
segments. There is a limited risk for an isolated weak tornado
with any line segments which can bow out to the east or northeast.
Any kind of hail threat would be tied to any supercells...mainly
through mid-evening.
Changing gears, we have gone ahead and cancelled the High Wind
Warning, Wind Advisory, and Red Flag products. The later arrival
of the dry line will preclude Red Flag criteria from being
reached. Additionally, the best mixing potential for reaching Wind
Advisory/High Wind Warning criteria has now ended. We will still
have to watch winds for later this evening and the early overnight
period behind that dry line and cold front as good pressure rises
kick in and we see better mixing develop.
&&
.SHORT TERM...(This evening through Thursday)
An intense storm system was approaching the Central Plains this
afternoon forcing a thin layer of Gulf Moisture into the Ozarks
Region. As a dryline approaches the Kansas and Missouri state line
late this afternoon, updrafts are expected to develop.
Within this storm environment, a narrow ribbon of most unstable
cape reaching 1,000 j/kg will be possible. Due to thin nature of
the lower tropospheric moisture, mixed layer capes will be
mitigated to 400 j/kg or less.
There could be a few updrafts that attempt to become organized
late this afternoon and into the overnight hours. However, we
certainly could use deeper moisture and instability.
Not all locations will experience rain tonight, as storms move
from west to east throughout the evening and overnight hours.
We also need to discuss the ongoing unusually strong wind speeds
present across the Osage Plains counties. We experienced 50 mph
sustained winds near Pittsburg Kansas early this afternoon,
therefore, we have upgraded southeast Kansas to a High Wind
Warning.
We expanded the Wind Advisory eastward into the Highway 65
corridor. Continued strong wind gusts are expected as we approach
the late afternoon and evening hours.
Tonight's frontal passage will bring a colder airmass to the
Ozarks, as temperatures fall into the lower 40s tonight.
.LONG TERM...(Thursday through Wednesday)
The approaching Canadian airmass will bring chilly weather for
Thursday with highs only reaching the 40s and lower 50s.
These cold temperatures will set the stage for a freeze Thursday
night into early Friday morning. Look for temperatures in the
upper 20s and low 30s.
South winds return for Friday. Combined with sunshine temperatures
will warm back into the 60s. Similar conditions are expected
Saturday as a frontal system stalls out over the Ozarks. This
feature will become a focus for thunderstorm development Saturday
night and Sunday morning, as a low level jet impinges on this
zone of baroclinicity.
No severe storms are expected Saturday night as instability levels
will be very marginal at best. This rain should exit the Ozarks by
Sunday afternoon.
For the beginning of next work week, a ridge of high pressure
will bring two or three 70 degree days to southern Missouri. The
risk for organized thunderstorms could increase toward the middle
of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 704 PM CDT Wed Mar 23 2016
A strong storm system will push through the region tonight and
Thursday morning and will bring multiple potential aviation
impacts.
Brisk and gusty southerly to southwesterly winds will continue
this evening and will shift to the west and then west-northwest
late tonight as dry line and then cold front move through the
region.
Scattered thunderstorms are also expected along these
boundaries...with MVFR and brief IFR expected.
Behind the cold front, it appears increasingly likely that a
period of MVFR ceilings will occur from Thursday morning into the
afternoon.
&&
.SGF Watches/Warnings/Advisories...
MO...Freeze Watch from Thursday evening through Friday morning for
MOZ055>058-066>071-077>083-088>098-101>106.
KS...Freeze Watch from Thursday evening through Friday morning for
KSZ073-097-101.
&&
MESOSCALE...Schaumann
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...SchaumannHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 704 PM CDT WED MAR 23 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 704 PM CDT WED MAR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. ELEVATED NON THUNDERSTORM WIND RISK. ELEVATED FIRE WEATHER RISK. DISCUSSION... SOUTH TO SOUTHWEST WINDS WILL REMAIN GUSTY THROUGH THE EVENING HOURS...WITH A FEW GUSTS BETWEEN 35 AND 40 MPH THIS EVENING. THESE WINDS WILL ALSO CONTRIBUTE TO ELEVATED FIRE WEATHER CONDITIONS OVER SOUTHEASTERN KANSAS. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST THIS EVENING AS A DRYLINE AND COLD FRONT START TO MOVE INTO THE AREA FROM THE WEST. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH WIND GUSTS IN EXCESS OF 60 MPH THE PRIMARY THREAT. A FEW STORMS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS...AS WELL AS A LIMITED THREAT FOR A TORNADO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FREEZE IS EXPECTED THURSDAY NIGHT INTO FRIDAY MORNING AS TEMPERATURES FALL INTO THE UPPER 20S AND LOWER 30S. THUNDERSTORM CHANCES WILL AGAIN BE POSSIBLE LATE IN THE WEEKEND AS ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS SOUTHEASTERN KANSAS AND WESTERN MISSOURI. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) BOXELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND DMG COLUMBUS 37.17N 94.84W
03/23/2016 CHEROKEE KS EMERGENCY MNGR
A PORTION OF A ROOF WAS BLOWN OFF OF A RESTAURANT IN
COLUMBUS KANSAS.
&&
BOXELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM NON-TSTM WND DMG 3 NE SPRINGFIELD 37.23N 93.25W
03/23/2016 GREENE MO AMATEUR RADIO
REPORT OF A POWER POLE SNAPPED AT CHESTNUT AND OAK GROVE
IN SPRINGFIELD.
&&
BOXELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT WED MAR 23 2016
MOZ066-077-240100-
BARTON MO-VERNON MO-
727 PM CDT WED MAR 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR VERNON AND NORTHWESTERN BARTON
COUNTIES UNTIL 800 PM CDT...
AT 726 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MULBERRY...OR 10 MILES NORTHEAST OF PITTSBURG...MOVING NORTHEAST AT
70 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
PRAIRIE STATE PARK... NEVADA...
LIBERAL... SHELDON...
MINDENMINES... MONTEVALLO...
ARCADIA... WALKER...
BRONAUGH... SCHELL CITY...
MOUNDVILLE... MILO...
DEERFIELD... IRWIN...
BURGESS... HARWOOD...
OSKALOOSA... IANTHA...
VERDELLA... HORTON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3750 9461 3768 9462 3801 9439 3802 9407
3767 9407 3743 9457 3746 9462
TIME...MOT...LOC 0026Z 215DEG 59KT 3753 9459
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL WEIR 37.31N 94.77W
03/23/2016 E0.88 INCH CHEROKEE KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DIME TO NICKEL SIZED HAIL CLOSE
TO THE CHEROKEE AND CRAWFORD COUNTY LINE NEAR WEIR.
&&
RFRYEThe Pleasant Hill radar (KEAX), 110 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
5 hail, 2 tornado. Local standard time, as filed.
Law enforcement reported quarter sized hail in Deerfield.
The public reported quarter sized hail just west of Deerfield.
Law enforcement reported quarter sized hail in Deerfield.
Amateur Radio reported penny sized hail on the south side of Joplin.
A CO-OP observer reported dime to penny sized hail and wind gusts up to 45 mph.
A NWS survey confirmed a that an EF-1 tornado touched down 1 mile northeast of Shell Knob near Stallion Bluff Road and tracked nearly 4 miles to the northeast into the Mark Twain National Forest. The tornado moved into Stone County and lifted just after crossing the Piney Creek Cover on Table Rock Lake. The tornado was 200 yards wide with estimated maximum winds up to 100 mph.
A NWS survey confirmed a that an EF-1 tornado touched down 1 mile northeast of Shell Knob near Stallion Bluff Road and tracked nearly 4 miles to the northeast into the Mark Twain National Forest. The tornado moved into Stone County and lifted just after crossing the Piney Creek Cover on Table Rock Lake. The tornado was 200 yards wide with estimated maximum winds up to 100 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyThe tornado archive for Missouri, 2016Warnings in Missouri, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623274, 623275, 623278, 623276, 623277, 616653, 616654.